Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi all -

I'm new here, and I was just hoping I could get some advice from those who have some personal experience :)

here is my main question: Has anyone had experience switching from doxycycline (or any antibiotic) to Spironolactone? I am on 150mg of doxy, doesn't seem to be doing much. So derm prescribed 50mg (bumping up to 100mg after a week of going okay) of spirono today. she said to just stop the doxy and start immediately. Has anyone tried that? i'm a bit worried about a flare from going cold-turkey on the antibiotics (but i guess if they're not doing their job anyway...)

More details, if you care to know:

1. moderate acne for about 6 years (starting around age 13-14, now i'm 20)

2. last year, finally went to a derm to get this straightened out

3. been on a variety of things - clindamycin mixed with benzoyl peroxide (basically, duac - i just mix them myself cause it's cheaper), and a couple different vitamin-a topicals (retin-a, epiduo, and tazorac). at the same time, i was prescribed yaz by my gyn, as i get chronic ovarian cysts (i may have PCOS? mildly?). Also, after a couple months, went on 100mg of minocycline, then switched to doxycycline. All that combined (plus occasional tanning - i know, sinner!) = clear skin

EXCEPT

about two-three months ago, i switched insurance, yaz wasn't covered, and so i switched to necon 1/35. at the same time, we started to phase me off of the doxycycline, so down to 40mg. small flare of acne, so while my body adjusted to new bcp, i switched back to higher dose of doxy (they actually put me on 150mg cause it was the only samples they had). i went to italy at the end of april/beginning of may, wasn't quite so consistent while there of taking anti, plus travelling seems to mess things up (sweat while travelling with heavy bags, etc.).

however, while there, things started to flare just a bit - small pimples, not red, just that stuff that makes your skin a weird texture (even though you can barely see it). since i came back though, it seems that things have been going CRAZY. especially inflammatory acne on my chest - a place i don't break out a ton. my back broke out a bit (where i normally break out on my body), but now is mostly clear.

went to derm a month ago, continued 150mg of doxy, plus switching me back to yasmin (same progesterone as yaz, so similiar in acne-efficacy). said to check back in six weeks. it's been four weeks now, though, and things are going BAD - getting red, leathery skin, in addition to acne staying the same. i went back this morning, mainly because of the leathery skin, and she said maybe we should just try the spirno instead, and drop the antibiotic entirely.

other options she suggested we could consider (just for informations sake):

-accutane (already have really dry skin, nervous about how intense it is)

-trying another antibiotic

that's pretty much my story, in case that helps you give advice :). here is my general routine., as of today (since stopped anti):

morning:

-aha or lotion mixed with jojoba oil.

-if skin is not too dry, occasionally the regimen (bp, sometimes i add my clindamycin) or a retin-a product

-100mg zinc

-2000mg fish oil

-yasmin pill

-50 mg (soon to be 100mg) spirno

night:

-regimen, often mixed with clindamycin

-follow with lotion mixed with jojoba oil

Share this post


Link to post
Share on other sites

I would GRADUALLY stop the doxycycline. I don't know how long you have been on it, but your body needs time to adjust. I would do the classic, and highly recommended system of cutting your dose in half for 2 weeks, then taking your dosage every other day. Then after a month, you will be completely off it.

I don't have any experience with birth control, but I will move this to the antibiotic thread. You should get more responses there.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×